Alert archive / South Dakota / Red Flag Warnings in 2021
Red Flag Warning 7, NWS Rapid City, SD
NWS Rapid City, SD issued this red flag warning at Apr 5, 2021, 3:13 AM MDT for 13 counties in South Dakota. It took effect at Apr 5, 2021, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2021, 3:13 AM MDT (09:13 UTC)
- In effect from
- Apr 5, 2021, 12:00 PM MDT
- Expired
- Apr 5, 2021, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Rapid City, SD
Counties Bennett County, SD, Custer County, SD, Fall River County, SD, Haakon County, SD, Jackson County, SD, Meade County, SD, Mellette County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Todd County, SD, Tripp County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 75 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 9.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3961 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
787 WWUS83 KUNR 050913 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 313 AM MDT Mon Apr 5 2021 ...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 324, 325, 326, 328, 329, 330, 331, 332, 333, 334, AND 335... .A cold front will move through western South Dakota this morning, with gusty northwest winds on the plains. Wind speeds of 20 to 30 mph...with gusts to 45 mph are expected. Relative humidity will drop to around 15 percent ahead of the front, increasing to 20 to 25 percent behind the front. The combination of very dry fuels, strong north winds, and low relative humidity will result in critical fire weather conditions. SDZ324>326-328>335-060000- /O.NEW.KUNR.FW.W.0007.210405T1800Z-210406T0100Z/ Eastern Foot Hills-Custer County Plains-Pine Ridge Area- Perkins County-West Central Plains-Ziebach County- Haakon County Area-Badlands Area-Bennett County Area- Mellette and Todd Counties-Tripp County- 313 AM MDT Mon Apr 5 2021 /413 AM CDT Mon Apr 5 2021/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 324, 325, 326, 328, 329, 330, 331, 332, 333, 334, AND 335... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon MDT /1 PM CDT/ today to 7 PM MDT /8 PM CDT/ this evening. * AFFECTED AREA...Fire Weather Zones 324 Eastern Foot Hills, 325 Custer County Plains, 326 Pine Ridge Area, 328 Perkins County, 329 West Central Plains, 330 Ziebach County, 331 Haakon County Area, 332 Badlands Area, 333 Bennett County Area, 334 Mellette and Todd Counties and 335 Tripp County. * WINDS...North 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...15 to 25 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
571 WWUS83 KUNR 051948 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 148 PM MDT Mon Apr 5 2021 ...RED FLAG WARNING IN EFFECT THROUGH 7 PM MDT /8 PM CDT/ THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 324, 325, 326, 328, 329, 330, 331, 332, 333, 334, AND 335... .Gusty north to northwest winds, sustained at 20 to 30 mph with gusts to around 45 mph, continue this afternoon behind a cold front. Although relative humidity values are slowly improving, values this hour remain around 15 to 20 percent for many locations. The combination of very dry fuels, strong winds, and low relative humidity will continue to result in critical fire weather conditions through the afternoon. SDZ324>326-328>335-060100- /O.CON.KUNR.FW.W.0007.000000T0000Z-210406T0100Z/ Eastern Foot Hills-Custer County Plains-Pine Ridge Area- Perkins County-West Central Plains-Ziebach County- Haakon County Area-Badlands Area-Bennett County Area- Mellette and Todd Counties-Tripp County- 148 PM MDT Mon Apr 5 2021 /248 PM CDT Mon Apr 5 2021/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 324, 325, 326, 328, 329, 330, 331, 332, 333, 334, AND 335... * AFFECTED AREA...Fire Weather Zones 324 Eastern Foot Hills, 325 Custer County Plains, 326 Pine Ridge Area, 328 Perkins County, 329 West Central Plains, 330 Ziebach County, 331 Haakon County Area, 332 Badlands Area, 333 Bennett County Area, 334 Mellette and Todd Counties and 335 Tripp County. * WINDS...North to northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
896 WWUS83 KUNR 060056 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 656 PM MDT Mon Apr 5 2021 SDZ324>326-328>335-060200- /O.EXP.KUNR.FW.W.0007.000000T0000Z-210406T0100Z/ Eastern Foot Hills-Custer County Plains-Pine Ridge Area- Perkins County-West Central Plains-Ziebach County- Haakon County Area-Badlands Area-Bennett County Area- Mellette and Todd Counties-Tripp County- 656 PM MDT Mon Apr 5 2021 /756 PM CDT Mon Apr 5 2021/ ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT /8 PM CDT/ THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 324, 325, 326, 328, 329, 330, 331, 332, 333, 334, AND 335... Red flag conditions have ended across the area. Humidity is rising across the area and winds will gradually decrease through the evening hours. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Apr 5, 2:49 AM MDT, 24 minutes earlier.
Area forecast discussion, Apr 5, 2:49 AM MDT, 24 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
249 AM MDT Mon Apr 5 2021
.DISCUSSION...(Today Through Sunday)
Issued at 245 AM MDT Mon Apr 5 2021
Current surface map shows weak low over western North Dakota with
cold front advancing through southeast Montana. Cold front moves
through northeast Wyoming/northwest South Dakota early this
morning...then through the remainder of forecast area by early
afternoon. Modest pressure rises/cold advection behind the front
will lead to some gusty north winds. Boundary layer remains fairly
dry behind the front...so there is an increased threat of wind
driven fires today.
Upper low tracks crosses Rockies into the central plains
Tuesday...with current determinstic models shifting slightly
northward with the track. With 700mb low tracking through Nebraska
panhandle, best forcing remains along and south of I-90. Ensemble
means support widespread 0.25-0.50" QPF for the forecast area,
with local amounts above 1.00" across south central South Dakota.
The exception is far northwest South Dakota, where amounts fall
into the 0.10-0.15" range. Thermal profiles support all snow in
the higher Black Hills, with snow/rain mix on the plains. No
changes to the Winter Storm Watch for the Black Hills. Areas of
northeast Wyoming and South Dakota foothills could see some local
2-3" snowfall amounts. Since the best snowfall on the plains will
be during the day Tuesday, accumulations should be limited to
grassy/elevated surfaces unless we can get a sustained area of
higher snowfall intensity. The other area that could see a few
inches of snow accumulation would be along the Pine Ridge in
southwest South Dakota Tuesday night. System moves east on
Wednesday with lingering precipitation across south central South
Dakota.
Several impulses move through the northern plains Thur-Sun with some
rain/snow showers. Temperatures near to slightly above average.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Monday Night)
Issued At 1126 PM MDT Sun Apr 4 2021
VFR conditions will continue through the forecast period. A cold
front will slowly pass through the area Monday morning into the
afternoon, bringing gusty northerly winds behind it, especially
across the northwest and west central SD plains. Isolated showers
or thundershowers are possible across the Black Hills in the
afternoon. Chances for showers are then expected to increase
across northeast WY into portions of western SD Monday night.
&&
.FIRE WEATHER...
Issued at 245 AM MDT Mon Apr 5 2021
Cold front moves through northeast Wyoming and northwest South
Dakota early this morning, then through the rest of western South
Dakota by early afternoon. Gusty northwest winds will develop behind
the front...with 30-45mph gusts possible on the western South
Dakota plains. Relative humidity ahead of the front will bottom
out around 15 percent...with relative humidity of 20-25 percent
behind the front. Give the very dry fuels, gusty winds, and
marginal relative humidity, critical fire weather conditions
expected on the plains. Have issued a Red Flag Warning for potions
of western South Dakota for this afternoon.
Widespread wetting rain/snow will be found across most of the
area Tuesday. The exception will be far northwest South Dakota
with precipitation will be more spotty. Unsettled weather
continues for the end of the week, with some showers. Temperatures
near to slightly above average for the end of the week into the
weekend.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Watch from Tuesday morning through Tuesday evening
for SDZ024-028-029.
Red Flag Warning from noon MDT /1 PM CDT/ today to 7 PM MDT /8
PM CDT/ this evening for SDZ324>326-328>335.
WY...Winter Storm Watch from Tuesday morning through Tuesday evening
for WYZ057.
&&
DISCUSSION...7
AVIATION...26
FIRE WEATHER...7Hazardous weather outlook, Apr 4, 4:36 AM MDT, 22 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 436 AM MDT Sun Apr 4 2021 SDZ001-002-012>014-025-026-030>032-072>074-051300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Custer Co Plains- Pennington Co Plains-Haakon-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 436 AM MDT Sun Apr 4 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight The Grassland Fire Danger Index will be in the very high category this afternoon. Elevated fire weather conditions are expected due to very dry air, warm temperatures, and breezy winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday A spring storm system will move from the Rockies into the Plains Monday night through Wednesday. Beneficial precipitation may develop. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-028-029-WYZ057-051300- Northern Black Hills-Central Black Hills-Southern Black Hills- Wyoming Black Hills- 436 AM MDT Sun Apr 4 2021 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Elevated fire weather conditions are expected due to very dry air, warm temperatures, and breezy winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday A spring storm system will move from the Rockies into the Plains Monday night through Wednesday. Beneficial precipitation may develop along with several inches of snow Tuesday through early Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-041>044-046-047-049-051300- Southern Foot Hills-Fall River-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp- 436 AM MDT Sun Apr 4 2021 /536 AM CDT Sun Apr 4 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Elevated fire weather conditions are expected due to very dry air, warm temperatures, and breezy winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday A spring storm system will move from the Rockies into the Plains Monday night through Wednesday. Beneficial precipitation may develop. Isolated thunderstorms are possible late Monday into Tuesday, but severe thunderstorms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>056-058-071-051300- Northern Campbell-Southern Campbell-Western Crook-Weston- Northeastern Crook- 436 AM MDT Sun Apr 4 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Elevated fire weather conditions are expected due to very dry air, very warm temperatures, and breezy winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday A spring storm system will move from the Rockies into the Plains Monday night through Wednesday. Beneficial precipitation may develop, including a bit of snow. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 1:58 PM MDT | Winter Storm Warning | UNR | Custer, Fall River, Lawrence, Meade, Pennington | 36 hr |
Nearby
Red Flag Warnings in South Dakota, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.